Alert archive / Alabama / Red Flag Warnings in 2010

Red Flag Warning 22, NWS Birmingham, AL

April 13, 201039 counties in Alabama

NWS Birmingham, AL issued this red flag warning at Apr 13, 2010, 5:01 AM CDT for 39 counties in Alabama. It took effect at Apr 13, 2010, 12:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 13, 2010, 5:01 AM CDT (10:01 UTC)
In effect from
Apr 13, 2010, 12:00 PM CDT
Expired
Apr 13, 2010, 7:00 PM CDT
In force
7 hr
Issued by
NWS Birmingham, AL
All 39 counties

Autauga County, AL, Barbour County, AL, Bibb County, AL, Blount County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Etowah County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Marion County, AL, Montgomery County, AL, Perry County, AL, Pickens County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, St. Clair County, AL, Sumter County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL

The radar

The Birmingham radar (KBMX), 22 km from the middle of the area, began a volume at 10:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 10.0 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2010-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2010-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3288 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

563 
WWUS84 KBMX 131001
RFWBMX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
501 AM CDT TUE APR 13 2010

...DRY CONDITIONS ARE EXPECTED THIS AFTERNOON ACROSS CENTRAL
ALABAMA... 

ALZ011>015-017>029-034>038-140000-
/O.UPG.KBMX.FW.A.0015.100413T1700Z-100414T0000Z/
/O.NEW.KBMX.FW.W.0022.100413T1700Z-100414T0000Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-BIBB-CHILTON-COOSA-TALLAPOOSA-CHAMBERS-
501 AM CDT TUE APR 13 2010

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS
EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

HIGH PRESSURE AND DRY CONDITIONS WILL CONTINUE TODAY. LOW SURFACE DEW
POINTS AND WARMING TEMPERATURES WILL ALLOW RELATIVE HUMIDITY VALUES
TO DROP BELOW 25 PERCENT FOR MOST OF THE AFTERNOON HOURS. OUTDOOR
BURNING IS HIGHLY DISCOURAGED.

&&

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. 

FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE
CONTACT THE ALABAMA FORESTRY COMMISSION AT
WWW.FORESTRY.ALABAMA.GOV.

&&

$$

ALZ030>033-039>050-140000-
/O.NEW.KBMX.FW.W.0022.100413T1700Z-100414T0000Z/
SUMTER-GREENE-HALE-PERRY-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
501 AM CDT TUE APR 13 2010

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS
EVENING. 

HIGH PRESSURE AND DRY CONDITIONS WILL CONTINUE TODAY. LOW SURFACE
DEW POINTS AND WARMING TEMPERATURES WILL ALLOW RELATIVE HUMIDITY
VALUES TO DROP BELOW 25 PERCENT FOR MOST OF THE AFTERNOON HOURS.
OUTDOOR BURNING IS HIGHLY DISCOURAGED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. 

FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE
CONTACT THE ALABAMA FORESTRY COMMISSION AT
WWW.FORESTRY.ALABAMA.GOV.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this red flag warning went out at Apr 13, 4:29 AM CDT, 32 minutes earlier.

Area forecast discussion, Apr 13, 4:29 AM CDT, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
429 AM CDT TUE APR 13 2010

.DISCUSSION...

PATTERN WILL CONTINUE TO BE DOMINATED BY HIGH PRESSURE FOR MOST OF
THE PERIOD. AS A RESULT...EXPECT FOR MOSTLY DRY CONDITIONS TO
CONTINUE ACROSS MUCH OF CENTRAL ALABAMA. EVEN WITH HIGH PRESSURE
IN PLACE...WE WILL STILL SEE TWO BACK-DOOR FRONTS MOVE THROUGH THE
AREA.

THE FIRST FRONT OR OTHERWISE KNOWN AS A "WEDGE" WILL PUSH THROUGH
TODAY. AS A RESULT...EXPECT SLIGHTLY COOLER TEMPERATURES THIS
AFTERNOON COMPARED TO YESTERDAY. A SECOND AND MUCH STRONGER WEDGE
WILL SET IN PLACE ON THURSDAY. THIS SYSTEM WILL HELP BRING
TEMPERATURES BACK DOWN INTO THE 70S TOWARDS THE END OF THE WEEK.
THE GFS IS INDICATING THE POSSIBILITY THAT FRONT COULD HELP
TRIGGER A FEW SHOWERS...BUT WITH COVERAGE BEING SO ISOLATED...DID
NOT INCLUDE ANY PRECIP WORDING IN THE FORECAST AT THIS TIME.

HIGH PRESSURE WILL THEN BEGIN TO QUICKLY BREAK DOWN ON FRIDAY IN
ANTICIPATION OF AN INCOMING COLD FRONT. THIS FRONT HAS BEEN
ADVERTISED BY THE MODELS FOR THE LAST FEW DAYS AS OUR NEXT GOOD
CHANCE OF RAIN. HOWEVER...THE LATEST TREND BY THE LONG RANGE
MODELS IS THAT THE FRONT ITSELF WILL RAN OUT OF STEAM AS IT
APPROACHES CENTRAL ALABAMA. BOTH THE GEM AND ECMWF AGREE WITH THIS
SOLUTION WHILE THE GFS IS SORT OF TRENDING THIS WAY...BUT IS
COMING IN A TAD WETTER. WILL TREND WITH THE GEM AND ECMWF FOR THE
EXTENDED PORTION OF THE FORECAST AND WILL ONLY KEEP A SLIGHT
CHANCE OF SHOWERS AND STORMS FOR THE FIRST HALF OF THE WEEKEND.

AFTER THAT...THE FORECAST BECOMES A BIT OF A QUESTION MARK AS BOTH
THE GFS AND ECMWF ARE COMING IN WITH VERY DIFFERENT SOLUTIONS. THE
GFS KEEPS THINGS DRY WITH A RIDGE OF HIGH PRESSURE WHILE THE ECMWF
COMES IN WETTER IN BRINGING AN UPPER LEVEL SYSTEM FROM THE
NORTHERN GULF INTO THE FORECAST AREA. FOR NOW...WILL CONTINUE TO
TREND SLIGHTLY WITH THE EURO AND KEEP A SLIGHT CHANCE OF PRECIP
TOWARDS THE END OF THE FORECAST PERIOD.

UNFORTUNATELY...IT STILL LOOKS LIKE THE NEXT CHANCE OF WIDESPREAD
RAIN WILL BE BEYOND THE NEXT SEVEN DAYS AND THUS EXPECT THE POLLEN
TO BE A PROBLEM FOR A WHILE. NOT GOOD NEWS FOR US ALLERGY
SUFFERERS.

10/ARM

&&

.AVIATION...06Z TAF DISCUSSION.

VFR CONDITIONS WILL PREVAIL THROUGH THE FORECAST PERIOD. LIGHT
EASTERLY WINDS WILL PERSIST ACROSS MUCH OF THE AREA AS HIGH PRESSURE
REMAINS SITUATED OFF TO OUR NORTHEAST. WINDS WILL INCREASE TO AROUND
10 KNOTS IN THE SOUTH TUESDAY MORNING AND THEN DROP OFF IN THE
EVENING.

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO
THE END OF THE FORECAST UNTIL FURTHER NOTICE WHILE CEILOMETER DATA
IS BEING MONITORED FOR ACCURACY.

&&

.FIRE WEATHER...

DRY CONDITIONS WILL CONTINUE TODAY ACROSS CENTRAL ALABAMA.
RELATIVE HUMIDITY VALUES ARE EXPECTED TO DROP BELOW 25 PERCENT FOR
SEVERAL HOURS ACROSS MOST OF CENTRAL ALABAMA THIS AFTERNOON. AS A
RESULT...A REG FLAG WARNING WILL BE ISSUED FOR THIS AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     82  43  83  52  78 /   0   0   0   0  10
ANNISTON    80  51  82  55  78 /   0   0   0   0  10
BIRMINGHAM  82  53  83  58  80 /   0   0   0   0  10
TUSCALOOSA  83  47  85  52  82 /   0   0   0   0  10
CALERA      82  52  82  55  79 /   0   0   0   0  10
AUBURN      83  52  82  55  76 /   0   0   0   0  10
MONTGOMERY  82  51  82  54  80 /   0   0   0   0  10
TROY        82  49  82  52  77 /   0   0   0   0  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM NOON CDT TODAY THROUGH THIS EVENING FOR
THE FOLLOWING COUNTIES: BIBB...BLOUNT...CALHOUN...CHAMBERS...
CHEROKEE...CHILTON...CLAY...CLEBURNE...COOSA...ETOWAH...
FAYETTE...JEFFERSON...LAMAR...MARION...PICKENS...RANDOLPH...
SHELBY...ST. CLAIR...TALLADEGA...TALLAPOOSA...TUSCALOOSA...
WALKER...WINSTON.

&&
Hazardous weather outlook, Apr 12, 7:00 PM CDT, 10 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
700 PM CDT MON APR 12 2010

ALZ011>015-017>050-140000-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
700 PM CDT MON APR 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

DRY CONDITIONS WILL CONTINUE INTO TUESDAY WHICH MAY RESULT IN A HIGH
FIRE DANGER. OUTDOOR BURNING IS DISCOURAGED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 7:07 PM CDTFire Weather WatchBMXBibb, Blount, Calhoun, Chambers, Cherokee, Chilton and 17 more10 hr

Nearby

Red Flag Warnings in Alabama, 2010Every red flag warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.